- Medical news & Guidelines
- Cardiology and CTVS
- Critical Care
- Diabetes and Endocrinology
- Laboratory Medicine
- Health news
- State News
- Andaman and Nicobar Islands
- Andhra Pradesh
- Arunachal Pradesh
- Dadra and Nagar Haveli
- Daman and Diu
- Himachal Pradesh
- Jammu & Kashmir
- Madhya Pradesh
- Tamil Nadu
- Uttar Pradesh
- West Bengal
- Medical Education
Drug Safety Alert: Indian Pharmacopoeia Commission Flags ADR linked to Cephalosporin, Amikacin
New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of February, has revealed adverse drug reactions linked with popular antibiotics Cephalosporins and Amikacin.In accordance with the drug safety alert, Amikacin causes blurred vision adverse drug reactions (ADRs), while Cephalosporins cause purpura as adverse drug reactions...
New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of February, has revealed adverse drug reactions linked with popular antibiotics Cephalosporins and Amikacin.
In accordance with the drug safety alert, Amikacin causes blurred vision adverse drug reactions (ADRs), while Cephalosporins cause purpura as adverse drug reactions (ADRs).
This came after preliminary analysis of Adverse Drug Reactions (ADRs) from the Pharmacovigilance Programme of India (PvPI) database.
Cephalosporins are beta-lactam antimicrobials used to manage a wide range of infections from Gram-positive and Gram-negative bacteria.
Cephalosporins are bactericidal and, like other β-lactam antibiotics, disrupt the synthesis of the peptidoglycan layer forming the bacterial cell wall. The peptidoglycan layer is important for cell wall structural integrity. The final transpeptidation step in the synthesis of the peptidoglycan is facilitated by penicillin-binding proteins (PBPs). PBPs bind to the D-Ala-D-Ala at the end of muropeptides (peptidoglycan precursors) to crosslink the peptidoglycan. Beta-lactam antibiotics mimic the D-Ala-D-Ala site, thereby irreversibly inhibiting PBP crosslinking of peptidoglycan.
Amikacin is indicated in the treatment of serious infections due to amikacin sensitive organisms.
Amikacin is an aminoglycoside used to treat infections caused by more resistant strains of Gram negative bacteria and some Gram positive bacteria. It binds to bacterial 30S ribosomal subunits and interferes with mRNA binding and tRNA acceptor sites, interfering with bacterial growth. This leads to disruption of normal protein synthesis and production of non-functional or toxic peptides.
Following the preliminary analysis of Adverse Drug Reactions (ADRs) from the PvPI database, it is reported that Cephalosporins can lead to purpura.
Purpura is a collection of small blood pools beneath the skin. A purpura rash occurs when small blood vessels burst, causing blood to pool under the skin. They appear as small, reddish-purple spots just beneath the skin’s surface.
Additionally, preliminary research on Adverse Drug Reactions (ADRs) from the PvPI database indicates that Amikacin may result in blurred vision.
Now, as per the issued drug safety alert, the following suspected drug is associated with the ADRs as given below:
Adverse Drug Reactions
Cephalosporins are beta-lactam antimicrobials used to manage a wide range of infections from Gram-positive and Gram-negative bacteria
Indicated in the treatment of serious infections due to amikacin sensitive organisms.
In light of the above, the Indian Pharmacopoeia Commission, Ministry of Health & Family Welfare, has advised Healthcare Professionals, Patients/Consumers to closely monitor the possibility of the above ADRs associated with the use of above suspected drugs.
Further, the safety alert added, "If such reaction is encountered, please report to the NCC-PvPI, IPC by filling of Suspected Adverse Drug Reactions Reporting Form/Medicines Side Effect Reporting Form for Consumer (http://www.ipc.gov.in), through Android Mobile App "ADR PvPI App" and PvPIHelpline No. 1800-180-3024 (Toll Free)."
Also Read:Amphotericin B linked to Hearing disorders, Tachycardia, reveals IPC Drug safety alert
Susmita Roy, B pharm, M pharm Pharmacology, graduated from Gurunanak Institute of Pharmaceutical Science and Technology with a bachelor's degree in Pharmacy. She is currently working as an assistant professor at Haldia Institute of Pharmacy in West Bengal. She has been part of Medical Dialogues since March 2021.